Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Muscle Pain
Feb 22, 2000

I am a 56 year old man who has been infected since 1985. I am currently on viracept, 3tc, and d4t. My T-cell count is 1300, and my viral load is undetectable. In spite of these excellent figures, I have been experiencing muscle and joint pain problems for the last 2 years. (I have also had lipodistrophy in the form of elevated cholesterol/triglycerides and facial wasting). Originally I was diagnosed as having polymiositis because of elevated CPK. The CPK figures eventually returned to normal but I still have frequent muscle soreness problems. This happens whether I exercise or not. The soreness has always been limited to my upper torso, usually shoulders and arms, sometimes upper back. I had always been physically active (weight lifting, running), but the soreness has led me to cut back substantially in these activities (anti-inflammatories are only moderately effective in reducing the pain). Have you encountered this in other patients with similar profiles? Is it even HIV or HIV drug related? Any suggestions or comments? I would also appreciate hearing from other HIV infected persons in this forum who have had similar problems.

Response from Dr. Henry

Good questions. Yes I have experienced your set of circumstances among some of my own patients. It sounds like you are doing outstanding from the HIV perspective. It is my opinion (based on absolutely no data) that some of the persons who are doing the best on their HIV drugs from the HIV perspective (good drugs, good adherence, and good drug levels) may be at somewhat higher risks for long-term side effects from their medications (since the drug levels are higher). This is a good news/bad news hypothesis. You don't mention what your low/high CD4 and RNA levels are and what drugs you have been on (and ? failed) so I can put your situation into a long-term perspective. Assuming that you have no other medical cause for arthralgias/myalgias (have you seen a good rheumatologist, muscle biopsy??) then a drug cause is quite possible. I would like to hear more details before commenting further. KH



Previous
Not a Question
Next
CONFUSED ABOUT HIV MEDICATIONS

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement